Minnesota, 2023Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023
March 11 to 12, 2023 · NWS DLH · 15 events in 14 counties and zones
A slow moving area of low pressure brought a long duration snowfall to much of the Northland starting the 11th and continuing into the 12th. Areas near the track of the low received around a foot of snow and then some, especially with terrain influence along the North Shore where upwards of 18 inches of snow were reported.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure brought a long duration snowfall to much of the Northland starting the 11th and continuing into the 12th. Areas near the track of the low received around a foot of snow and then some, especially with terrain influence along the North Shore where upwards of 18 inches of snow were reported. Snowfall was heavy and wet for this event and, when combined with the well above normal snowfall received already this season, a section of the roof at the Miller Hill Mall in Duluth collapsed a few days after the snow. Strong winds off Lake Superior led to blizzard conditions in the Duluth area on the 12th with winds gusting to 56 mph at Sky Harbor airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 11, 5:49 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 11, 5:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
549 AM CST Sat Mar 11 2023
.DISCUSSION...(Today through Friday)
Issued at 514 AM CST Sat Mar 11 2023
Summary...Our weekend period of snow is about to begin today and
continue through the weekend and even into Monday morning. More
chances for snow return for the middle to late part of the work
week.
Snow is beginning to spread into the Northland this morning,
beginning an extended period of precipitation that will affect the
area through the weekend. This is being driven by a potent upper
level low that is over northeastern MT according to the IR
satellite imagery, moving east into North Dakota today. This will
push a strong warm air advection wing with a broad area of
isentropic lift across the Northland today and tonight. The upper
low becomes somewhat cut off and slows down as it moves across the
Plains, and we will have an extended period of broad lift that
will keep the snow going over the area through Sunday and even
Sunday night before finally pulling off to the east Monday. The
snowfall rates will increase as the warm air advection wing moves
into the area Saturday and Saturday evening. The upper low moves
across the region tonight, and with it in vicinity, along with
some steep mid level lapse rates and frontogenesis, there may be
some enhanced snowfall rates ahead of the low as well, but then
the precipitation rate should weaken as the upper low itself moves
east out of the area and we get more into the wrap-around
precipitation that lingers Sunday afternoon and night. The
probability of more than 6 inches of snow has continued to
increase, and the 8" probabilities area quite high for areas
around Lake Superior, and extending back into the Brainerd Lakes
region. Winter Storm Warnings and Advisories that have already
been issued remain in effect, and have not made any adjustments at
this time.
Once that system pulls off to the east on Monday, a ridge
building across the area will bring quieter weather for at least
Tuesday. The active weather pattern continues next week, with a
broad upper level trough that gradually moves across the CONUS in
the Wednesday through Friday time range. There are embedded
shortwaves that should move through the upper level flow through
the end of the work week. While the models seem to be coming to a
consensus on the broader scale upper level trough, there is little
consistency with the smaller scale features, and there is not
much agreement in associated precipitation for the Wednesday
through Friday time range. Have maintained the extended period of
small chance or chance pops for the Tuesday night through Friday
night. There is also a decent signal for a fairly warm day on
Tuesday and Wednesday, with temperatures in the 40s in the
forecast before the higher chances pops set in. Temperatures then
cool off again going into the latter half of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CST Sat Mar 11 2023
We have predominantly MVFR stratus over the area as of issuance
time, with snow spreading into the area as our next winter system
begins to push into the terminals. MVFR visibilities move in with
the light snow, then gradually deteriorating to LIFR conditions in
snow within a couple of hours as the snow intensifies. Some
improvement in visibility to at least IFR can be expected after
00z as the heaviest snow band shifts east, but snow in no better
than IFR conditions will continue through the rest of the TAF
period.
&&
.MARINE...
Issued at 514 AM CST Sat Mar 11 2023
A winter system moving slowly across the region over the next
48-72 hours will produce an extended period of strong winds over
western Lake Superior. Winds may approach gale strength Sunday
afternoon and evening. With these strong winds, waves will
continue to build through the weekend. Waves along the North Shore
are already in the 3 to 6 foot range, and will increase tonight
through Sunday night before diminishing Monday and Monday night. A
Small Craft Advisory is already in effect for all of the nearshore
waters through Sunday morning. Have gone ahead with a Gale Watch
for Sunday afternoon and evening, and we will likely need
additional headlines into Monday before the winds diminish
completely.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 28 23 31 11 / 100 100 90 30
INL 27 17 27 4 / 100 100 90 0
BRD 30 22 33 11 / 100 90 60 0
HYR 32 24 34 16 / 100 100 90 50
ASX 32 25 34 18 / 90 100 90 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon CST today to 1 AM CDT Monday for
WIZ001.
Winter Storm Warning from 3 PM CST this afternoon to 4 AM CDT
Monday for WIZ002-003.
Winter Weather Advisory from 3 PM CST this afternoon to 4 AM CDT
Monday for WIZ004-008-009.
Winter Weather Advisory from noon CST today to 1 AM CDT Monday
for WIZ006-007.
MN...Winter Storm Warning from 9 AM CST this morning to 7 PM CDT
Sunday for MNZ010-018-025-026-033-034.
Winter Storm Warning from noon CST today to 1 AM CDT Monday for
MNZ011-019-020-035>038.
Winter Storm Warning from 3 PM CST this afternoon to 4 AM CDT
Monday for MNZ012-021.
LS...Small Craft Advisory until 1 PM CDT Sunday for LSZ140>148-150.
Gale Watch from Sunday afternoon through late Sunday night for
LSZ140>148-150.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Mar 11, 5:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
509 AM CST Sat Mar 11 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
509 AM CST Sat Mar 11 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Snow will develop from west to east today. Snow amounts of 6 inches
or more are expected across a large portion of the area this
weekend with higher amounts of 12 inches or more likely along the
North Shore. Snowfall rates are expected to be light to moderate,
but still expect difficult to hazardous travel conditions this
afternoon and tonight. There will be periods of heavier snow,
especially along the North Shore. For more details, see the Winter
Weather Message and various social media updates.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The snow continues Sunday morning for much of the area before
tapering off from west to east in the afternoon and evening
hours. Light snow lasts on the South Shore into Monday morning.
.SPOTTER INFORMATION STATEMENT...
For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.
LSZ121-140>148-150-121115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
509 AM CST Sat Mar 11 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty east to northeast winds and elevated waves will occur
today and tonight. Small Craft Advisories are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong east to northeast winds and elevated waves are expected to
continue through Sunday and into early next week. Some gales
around 35 knots will be possible Sunday with a Gale Watch in
effect for tomorrow afternoon. These conditions will cause
hazardous conditions, especially for smaller vessels.
NLY
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Northern Cass
- When
- March 11, 7:00 AM CST to March 12, 6:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 12 inches were reported across the northern portion of the county with a high report of 14 inches in Hackensack.
Heavy Snow, Southern Cass
- When
- March 11, 7:00 AM CST to March 12, 6:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals of 7 to 12 inches were reported across the southern part of the county with a high report of 14 inches near Pine River.
Heavy Snow, Crow Wing
- When
- March 11, 7:00 AM CST to March 12, 6:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Public
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 12 inches were common across the county with a high report of 16 inches near Little Pine.
Heavy Snow, Southern Aitkin
- When
- March 11, 7:00 AM CST to March 12, 6:00 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Public
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 12 inches were reported across the southern part of the county with a high report of 13.5 inches near McGregor and McGrath.
Heavy Snow, Northern Aitkin
- When
- March 11, 8:00 AM CST to March 12, 6:00 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Public
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Snowfall totals of 10 to 12 inches were reported across the northern part of the county with a high report of 14 inches near Waukenabo.
Heavy Snow, Southern Itasca
- When
- March 11, 10:00 AM CST to March 12, 6:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 10 inches were received across the southern portion of the county with a high report of 11.8 inches about 6 miles south-southwest of Grand Rapids.
Heavy Snow, Southern St. Louis / Carlton
- When
- March 11, 10:00 AM CST to March 12, 11:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Property damage
- $1.0 million
- Reported by
- CoCoRaHS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 14 inches were reported across the area with a high report of 16 inches near Munger and on the west-northwest side of Duluth. The heavy, wet snow contributed to a section of the roof at the Miller Hill Mall in Duluth collapsing about an hour prior to the mall opening. Snow had not been cleared off the roof yet over the winter and the weight and water content finally became too much. No injuries were reported, but the mall was closed for at least a week before a phased reopening as the damage was repaired.
Heavy Snow, Pine
- When
- March 11, 10:00 AM CST to March 12, 9:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Public
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 12 inches were reported across the county with a high report of 13 inches near Sturgeon Lake.
Heavy Snow, Northern Itasca
- When
- March 11, 11:00 AM CST to March 12, 2:00 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Public
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 8 inches were reported across the northern part of the county with a high report of 8 inches just south of Northome.
Heavy Snow, Central St. Louis
- When
- March 11, 11:00 AM CST to March 12, 6:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Public
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 9 inches were reported across the central portion of St. Louis County with a high report of 10.6 inches near Brimson.
Heavy Snow, Northern St. Louis
- When
- March 11, 1:00 PM CST to March 12, 4:00 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 7 inches were reported across the northern part of the county with a high report of 9.2 inches near Ely.
Heavy Snow, Southern Lake
- When
- March 11, 2:00 PM CST to March 12, 9:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Snowfall totals varied greatly across southern Lake County with only around 2 to 3 inches near Lake Superior to around 18 inches just a few miles away up the terrain ridge. A high report of 18.5 inches was reported about 4 miles west-northwest of Two Harbors.
Heavy Snow, Northern Cook / Northern Lake
- When
- March 11, 3:00 PM CST to March 12, 6:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were received across the northern reaches of Lake and Cook counties with a high report of 8.2 inches about 20 miles north of Two Harbors.
Heavy Snow, Southern Cook
- When
- March 11, 7:00 PM CST to March 12, 6:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Snowfall amounts varied greatly across the southern reaches of Cook County with only around 2 inches near Lake Superior to a high report of 9 inches a few miles northeast of Tofte along the terrain ridge.
Blizzard, Southern St. Louis / Carlton
- When
- March 12, 12:00 PM CST to 6:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- AWOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A six hour period of blizzard conditions was observed at the KDYT Duluth Sky Harbor Airport AWOS station. A max wind gust of 56 mph was reported during this time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
- Winter Weather in Wisconsin, March 11 to 13, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085529, 1085536, 1085539, 1085542, 1085541, 1085535, 1085543, 1085545, 1085517, 1085518, 1085515, 1085521, 1085516, 1085526, 1085544.